Metformin And Hair Loss
One of the most frustrating problems experienced by women with PCOS (Polycystic Ovarian Syndrome) is the loss of hair, as well as the growth of hair in unwanted places. Metformin is a medication often used by women with PCOS to help regulate the symptoms of PCOS. Specifically, metformin helps a woman’s body to regulate her blood sugar levels. However, some women with PCOS who take metformin may be concerned that metformin can lead to hair loss.
There is no research data that indicates that metformin is responsible for any hair loss. It is much more likely that women with PCOS who take Metformin experience hair loss as a result of their PCOS, rather than as a result of taking metformin.
It is important to understand exactly how PCOS causes hair loss. When a woman has PCOS, her body tends to produce androgens. Androgens are a type of hormone that can cause a variety of problems, such as acne. Androgens can also interfere with ovulation, causing fertility problems. One of the androgens, testosterone, can cause unwanted hair growth when there is too much of it in the blood. Testosterone coverts into dihydrotestosterone, sometimes known as DHT. Body hair is affected by dihydrotestosterone more than the hair of the head. If a woman has a large amount of dihydrotestosterone in her system, the body hairs that are normally very fine will become coarse, and tend to grow toward the navel and on the face. If dihydrotestosterone and other androgens are at very high levels, the head on the hair can actually react differently than body hair. It is much more sensitive to these hormones, and will fall out rather than growing. This can lead to male-pattern balding in women. Metformin does not directly affect the levels of androgens in a woman’s body.
Hair loss and unwanted hair growth can be a severe problem. Many women are greatly impacted in their self esteem, and this unwanted hair or lack of hair can cause them a great deal of social anxiety. There are some medications and procedures that may help with the unwanted hair or hair loss. If you have PCOS and are having problems with your hair, contact your health care provider to discuss what options are available to you.